Surviving Your First Detox; What to Expect
I still remember the first time I detoxed from opiates. Back then it was heroin that I was kicking, and I had no idea what I was in for. Though the symptoms are very similar, I must say that withdrawing from vicodin (hydrocodone) is far far worse than the heroin. I’m not sure, but I believe it has something to do with the way vicodin is synthesized that makes it much more painful when it comes time to detox. Vicodin is a semi-synthetic derivative of opium. It is essentially codeine with a hydrogen atom attached to it. Scientists believed that by hydrogenizing the codeine molecule, they could make it easier on the stomach. Well I guess they didn’t account for what happens when it begins to leave the body during withdrawal.
Vicodin Withdrawal Symptoms
The stomach pains are the least of your worries. A full list of symptoms include:
- Inability to sleep
- Loss of appetite
- Muscle aches
- Runny nose
- Watery eyes
The list goes on and on…
If you’re going through detox for the first time, all of these symptoms are going to be foreign to you, and one hell of a shock. But, you must understand that the pain of going through it will only last for a few days. They may feel like the longest days of your life, but preparation will help you to deal with what’s to come. I personally believe that every detox should be approached with a decent amount of planning and preparation. You can’t expect to just “kick” your habit anywhere and at anytime; especially if you’ve been using heavily. Knowing what to expect will definitely help in that planning phase.
The first thing you must know is that you cannot by any means just detox while your going through your daily routine in life. For me it has been next to impossible trying to coordinate my withdrawals and my life at the same time. You’re just not going to be able to do it…period. Even if you have a mild detox, you’re still not going to want to conversate with anyone, and you sure as hell won’t be able to concentrate on getting anything done. So make sure you set a few days or even a full week aside to “clean out.”
Withdrawing from opiates is a very taxing process, so make sure that your are 100% positive that you want to go through with it. Put everything in place to make it your first and last time that you ever have to do something like this, because trust me, you only want to face down this demon once in your life…that’s it!
If you believe that you have an addiction to the drug, and it’s going to be hard for you to stay away, then seek help in the form of a support group or whatever you feel will assist you in staying sober. If you don’t feel like you’re addicted, you still want to make sure that you have some sort of support system around. You’re body and mind have become accustomed to the drug, and they will play every trick in the book to get you to use again. It’s much like fasting, but you have to stay strong. After a few days the cravings will subside and you can move on with your life.
The physical symptoms will vary from mild to intense depending on the size of your habit. Unlike alcohol and benzodiazepines, opiate withdrawal is pretty safe, as in you don’t run the risk of dying just by going through it. There is much speculation, but from what I have read there have been no conclusive reports of deaths related directly to vicodin or other opiate withdrawal. Even so, if you’re a very heavy user, you should either try and taper your dose down to something a bit more bearable, or check yourself into a supervised detox program.
In my next post, I’ll offer methods that I’ve used in the past to ease the pain of withdrawal symptoms making the process as easy as possible.